Connecticut, 2003

Flash Flood in Connecticut, August 8, 2003

August 8, 2003 · NWS OKX · 1 event in 1 county or zone

As a wave of low pressure moved north toward Western CT, lines of heavy showers and thunderstorms developed across southeast New Haven County, southeast of a line from Milford to Meriden. 40 inches per hour at the St.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a wave of low pressure moved north toward Western CT, lines of heavy showers and thunderstorms developed across southeast New Haven County, southeast of a line from Milford to Meriden. Maximum rainfall rates varied between 1.96 inches per hour at the Jerome Harrison Elementary School in North Branford to 2.40 inches per hour at the St. Vincent DePaul School in East Haven. Rainfall amounts generally ranged from 1 1/2 to 2 1/2 inches, which resulted in significant widespread flooding of streets and low lying and poor drainage areas beneath these lines of heavy showers. The Branford Police Dept. reported up to 1.5 feet of water on Route 1 along with some adjoining side streets closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 2:30 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 8, 2:30 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT FRI AUG 8 2003

.SHORT TERM...AS SHOWN BY THE LATEST LOOP OF SAT IMAGES...THE UPPER
LEVEL SHORT WAVE EXTENDED FROM NE NJ ESEWD...JUST SOUTH OF LONG
ISLAND. IT CONTINUES TO ADVECT NEWD. SCT SHOWERS AND TSTMS SHOULD
END BY 10Z ACROSS THE ENTIRE AREA.

.MEDIUM RANGE...A SERIES OF SHORT WAVES WILL CONTINUE TO DEVELOP AND
ADVECT NEWD...STEERED BY THE SYNOPTIC SCALE UPPER TROUGH AND JET
STREAM. HOWEVER...AS THE OFFSHORE RIDGE RETROGRADES WEST...THE AXIS
OF THE DEEP TROPICAL MOISTURE PLUME WILL ALSO ADVECT WEST. EACH
SUBSEQUENT WAVE SHOULD TRACK A BIT FURTHER WEST THAN ITS
PREDECESSOR...CLOSER TO THE MAIN SYNOPTIC SCALE TROUGH.

FOLLOWING PASSAGE OF THIS MORNINGS WAVE...SUBSIDENCE WILL QUICKLY
ADVECT NEWD BEHIND IT. THE NEXT UPSTREAM SHORT WAVE IS OVER THE
WESTERN CAROLINAS AND IS CONSIDERABLY WEAKER THAN ITS PREDECESSOR.
I PLAN TO DECREASE THE 40 PCT POPS TO 30 PCT AND PLAY DOWN THE CHC
OF AN AFTERNOON OR EVE TSTM.

THERE IS DISAGREEMENT IN THE TIMING AND STRENGTH OF THE NEXT FEW
SHORT WAVES. THE ETA ADVECTS THE FIRST WAVE QUICKER AND BRINGS IN
RAIN BY 06Z...WHILE THE GFS IS SLOWER AND HOLDS OFF THE RAIN UNTIL
12Z. FOR NOW...ILL GO WITH A COMPROMISE AND FORECAST 50 PCT POPS.

THE NEXT MORE ORGANIZED WAVE WILL APPROACH FROM THE SW DURING
SAT...WHEN ILL GO WITH LIKELY POPS.

THE POTENTIAL FOR HEAVY RAIN REMAINS FAIRLY HIGH THROUGHOUT THE
WEEKEND.
&&

.AVIATION...MOSTLY IFR AND MVFR CONDS THIS AM. THIS COMES AS NO
SURPRISE...AS WX PATTERN HAS NOT CHANGED IN OVER A WEEK. WL SLOWLY
IMPROVE CONDITIONS IN THE TAFS THIS MORNING...AS LOWER CLOUDS SHOULD
LIFT SOMEWHAT...AND SHOWERS COME TO AN END. BRING IFR CONDITIONS
BACK INTO THE PICTURE ALL AREAS TONIGHT...ALONG WITH MORE RAIN AS
NEXT WAVE APPROACHES.
&&

.MARINE...SCA WILL REMAIN UP TODAY...AS GOOD SLY FETCH CONTINUES
OVER THE OCEAN. SEAS CURRENTLY RUNNING 4 TO 6 FT...WITH 44017
REPORTING 17KT WINDS LAST FEW HRS WITH GUSTS OVER 20KT. LOOKS LIKE
PATTERN FOR MARGINAL SCA CRITERIA TO CONTINUE FOR SOME TIME.
&&

.HYDRO...WITH PRECIPITABLE WATER VALUES OVER 2 INCHES...HEAVY
DOWNPOURS CAN OCCUR WITH ANY DEVELOPING SHOWER OR TSTM...RESULTING
IN URBAN AND POSSIBLY SMALL STREAM FLOODING.
&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

GC/ME
Hazardous weather outlook, Aug 7, 4:10 AM EST, 23 hours 46 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
510 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

AS A WAVE OF LOW PRESSURE MOVES NORTHEAST TOWARD THE AREA...SHOWERS
AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE OVERNIGHT. TROPICAL DOWNPOURS ARE POSSIBLE WITH ANY SHOWER
OR THUNDERSTORM THAT FORMS...LEADING TO THE POTENTIAL FOR MINOR
URBAN FLOODING.

THE COMBINATION OF OCEAN SWELLS MOVING IN FROM A SOUTH TO SOUTHEAST
DIRECTION AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR
BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. A SMALL
CRAFT ADVISORY WAS POSTED ON THE OCEAN FOR ROUGH SEAS DEVELOPING
THIS AFTERNOON...WITH WAVE HEIGHTS AND SWELLS GRADUALLY BUILDING TO
AROUND 5 FT. RIP CURRENTS ARE ALSO POSSIBLE IN THIS AREA.

.DAYS TWO THROUGH SEVEN...

ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST...PASSING
JUST WEST OF THE LOCAL REGION DURING SATURDAY. THIS WILL LEAD TO YET
ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY...WHICH COULD LEAD TO ADDITIONAL URBAN AND SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR POTENTIAL FLOODING LATER THIS
AFTERNOON THROUGH TONIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY.

The radar

The Brookhaven radar (KOKX), 55 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 8, 3:56 AM EST to 4:11 AM EST
Where
New Haven County, Branford
Reported by
LAW ENFORCEMENT
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337488.